Aa
A
A
A
Close
Agoraphobia Community
445 Members
Avatar universal

How long do side effects from one dose of Citalopram last?

I was recently prescribed 20mg once a day of Citalopram for anxiety. My doctor warned me that I may feel "a little nauseous" for the first week but I never expected to have the horrible reaction that I did. About an hour and a half after taking my first and only dose I got so hot, I was sweating, my entire body ways shaking, I was so nauseous I thought for sure I would throw up or possibly pass out, I couldn't keep my eyes open. I even hit my head hard off one of my kitchen cabinets by accident because I was so out of it. After about four hours of this some of the symptoms subsided a little but some did not and I still felt so horrible. I took the pill at 9am. At 4am the next morning I was awake puking my guts out. It is now 4 days later and I haven't taken another pill since but I still feel messed up! This morning when I woke up I had extreme anxiety, worse than ever and I couldn't even pinpoint anything in particular that I was anxious about. My hands were shaking, I felt light headed and nauseous and overall just...off. I understand that my reaction was probably worse than most people. Everyone reacts to different medications in different ways and me and Citalopram just don't mix. I also know that if I kept taking it these symptoms would eventually subside as my body got used to it but for me the side effects, even if they are temporary just weren't worth it. I woke a full-time and there is no way I could work in that condition, I had an extremely hard time just making it through the last few days. My question is, has anyone else experienced these symptoms after only one dose of Citalopram and how long did it last? Is it normal that I still feel like this after 4 days? Could I be going through withdrawal after only one dose? Thank you for your help!
2 Responses
370181 tn?1428180348
It sounds to me like you may have a hypersensitivity to this medication, and if that IS the case, it's good you stopped taking it. You should call your doctor and tell him/her about your reaction. When side effects are mild and you're still able to function, it's fine to "push through" until your body adjusts, but your side effects were extreme and a different medication should probably be tried.
I hope you are trying to get into some therapy for the agoraphobia, which I realize is difficult if you can't get out of your house, but you mentioned that you work full time, so I just wondered if that  might be a possibility for you. While medication alone CAN help, the combination of medication AND therapy will often speed up recovery time as well as easing the feelings of isolation and loneliness.
Definitely speak with your doctor about your nasty reaction to the citalopram.
I wish you the best for regaining your freedom.      
91034 tn?1401419903
Hi there! I had the same exact side affects as you!  I didn't get nauseous unless I tried to eat so I basically didn't eat for 5 days. and I couldn't sleep at all because I was so hot and sweating, shaking.I had to stop because there is no way I could work or function with those affects. I felt better immediately the next day. Not sure if eventually we would have overcome these side affects (that's what doc and pharmacist said) but I couldn't focus on anything or even have a conversation. There is no way I could have gone one day longer. It's just not the med for us. I see doc on tues , he knows I stopped. So we will see what else he suggests....... Keep us posted on your journey! Feel better
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
675718 tn?1530036633
El Paso, TX
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?